Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

August 20, 2021Norman County, Polk County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 20, 2021, 12:28 PM CDT for Norman County, Polk County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 12:28 PM CDT (17:28 UTC)
Expired
Aug 20, 2021, 1:00 PM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Hail
0.00 in
Wind
50

Counties Norman County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 68 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 5.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS83 KFGF 201728
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
1228 PM CDT Fri Aug 20 2021
 
MNZ001>003-014-015-201800-
Red Lake MN-Clay MN-West Polk MN-Norman MN-East Polk MN-
1228 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southwestern Red
Lake, north central Clay, Norman and central Polk Counties through
100 PM CDT...

At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenview, or 28 miles southeast of Grand Forks, moving north at 40
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Greenview around 1230 PM CDT.
  Harold around 1240 PM CDT.

Other locations in the path of this storm include Crookston and
Euclid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4710 9653 4755 9674 4805 9674 4798 9654
      4769 9619 4735 9606 4728 9607
TIME...MOT...LOC 1728Z 185DEG 35KT 4760 9665 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 20, 10:03 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 20, 10:03 AM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1003 AM CDT Fri Aug 20 2021

.UPDATE...
Issued at 1003 AM CDT Fri Aug 20 2021

First round of showers and thunderstorms moving through the
central and northern Red River Valley, with additional showers out
in the Devils Lake Basin. Some stronger cells with gusts to around
50 mph and heavy downpours possible with this first round. Next
round of thunderstorms will depend on how much clearing we get
behind the first. It does seem there will be some clouds
lingering, but there is a clear area moving through eastern SD
towards our southwestern counties. In addition, the juicy airmass
has brought ML CAPE already to 1000 J/kg, and conditions are
expected to destabilize further. There continues to be the
potential for severe later on this afternoon and evening as the
main trough moves out into the CWA.

UPDATE Issued at 710 AM CDT Fri Aug 20 2021

Thunderstorms from NE SD moving north as anticipated into SE ND
and these will move northward thru the RRV thru the morning with
additional thunderstorm activity moving north from Jamestown to
Devils Lake. This is all as expected. Will still need to watch in
case a strong storm can develop with hail potential thru the early
afternoon. Southerly 850 mb jet of 40 kts feeding the deeper
moisture northward.

No change to thinking in regards to severe/heavy rain threats. DSS
packet sent out.

&&

.SHORT TERM...(Today through Saturday)
Issued at 317 AM CDT Fri Aug 20 2021

Impacts into this evening will be thunderstorms and accompanied
pockets of very heavy rain and severe weather.

Not a lot as changed in the past 12 to 24 hours in terms of
forecast messaging. Models are locked in on track of sfc/500 mb
low but as to be expected vary a bit in regards to t-storm cluster
tracks and development of squall line late today.

500 mb low in Wyoming with south to north flow of deep layer
moisture northward into central ND. This moisture with PWATS up to
2 inches will move into E ND/RRV today with clusters of
thunderstorms moving north. Locally heavy rainfall from these
storms are expected but cores are quite small so it will be
localized.

As the 500 mb low and accompanied sfc low moves northeast toward
central ND by 00z Sat, a negatively tiled short wave trough will
move around the low and northeast through the fcst area late
afternoon and early evening. A surface boundary which is near a
Warroad to Thief River Falls to Mayville to Jamestown line will
move a bit north ahead of this feature and expected to be from
just west of Roseau to just north of Grand Forks to near
Cooperstown line. South and east of this boundary temps will warm
in the upper 70s to mid 80s despite cloud cover and dew pts will
remain near 70. MU CAPE values of 1000-1500 j/kg possible in warm
sector. The expectation is that as the short wave trough moves
northeast a line of storms will form mid afternoon from mid RRV
thru Fargo south along SD/MN border region and then quickly race
east and northeast. It is with this line of storms that a period
of severe weather is anticipated. Fcst soundings suggest best low
level shear is near the sfc boundary or just north in far NW MN
and nrn RRV but this area also lower instability. Better
instability and actually a bit better 0-6km bulk shear is over the
area from Fargo southward by 22z. Expectation is that a QLCS will
form and race northeast and east with a relatively short period of
severe weather threats including damaging wind gusts and possibly
a tornado or two from the mid and south RRV eastward. Some
guidance suggest better TOR parameters however closer to boundary
in NW MN. PWATS up to 2 inches, so extremely moist atmosphere and
storms while fast moving will likely have very high rainfall
rates which could lead to flash flooding. Focus of this could be
in a region near the RRV and east into parts of MN as the storms
form. The storms do look to diminish by 06z as they race east out
of our forecast area.

Dry slot works quickly into SE ND mid to late aftn, and works
northeast from there behind the line. So rain chances will end
pretty quickly this evening in many areas.

DVL basin and esp Towner county will be on the eastern edge of a
deformation heavy rain zone closer to the 500 mb low. Heavy
rainfall from more stratiform rain anticipated in the def zone,
which looks to be more in central and north central ND.

Saturday look windy and cool with gusts to 35 kts or higher esp
in northeastern ND.

.LONG TERM...(Saturday night through Thursday)
Issued at 317 AM CDT Fri Aug 20 2021

Overview...

A few chances for rain will be possible across the long term as a
cooler and more active weather pattern persists. The first
opportunity for rain and maybe a few storms will arrive on Sunday as
a quick moving system moves through the area. Tuesday will also see
another chance for rain, but there is much more variability with
this system at this time.

End of the weekend into next week...

The underlying conditions across the long term are expected to favor
cooler, below normal temperatures. This is supported by 850 hPa
temperatures generally in the teens and low relative H5 heights as
well. The main question mark for Sunday will be the magnitude of
return flow into the area. Current forecasted highs in the upper 60s
to mid 70s are anticipated with forecasted dewpoint temperatures
recovering into the low 60s. A resultant narrow corridor of
instability in conjunction with ample shear may be supportive of a
few strong thunderstorms Sunday afternoon into the evening.
Otherwise, rain showers will be the most likely mode of
precipitation. Rainfall totals, as a result, will vary spatially and
be locally higher with any thunderstorms that may develop. Current
ensemble guidance is indicating a 70 to 80% chance for rainfall
accumulations greater than or equal to 0.1" across eastern North
Dakota and into northwestern Minnesota.

The unsettled weather pattern is likely to persist into the week
ahead. Southwesterly flow aloft will continue to steer any embedded
shortwave systems in the general direction of the northern Plains as
a result. The next prospective shortwave and attendant rainfall
chance is then progged to arrive on Tuesday. This looks to be a much
weaker wave with less upper level support and moisture return as the
Sunday system. Thus, impacts look to be on the lower end at this
time, but will continue to monitor this system moving forward.
Otherwise, cool, below normal high temperatures in the 60s to 70s
are expected to be a mainstay throughout the remainder of the long
term period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 710 AM CDT Fri Aug 20 2021

A highly variable period coming up due to thunderstorms moving
through the area. This will bring varied flying conditions due to
vsby and ceiling changes. Storm threat exists tonight. DVL area to
be in MVFR cigs and showers/t-storms into tonight, with gusty NW
winds overnight.  NW winds spread over all areas early Saturday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...Riddle
LONG TERM...Rick
AVIATION...Riddle
Hazardous weather outlook, Aug 20, 6:52 AM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
652 AM CDT Fri Aug 20 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
652 AM CDT Fri Aug 20 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms will increase in coverage through the morning and
early afternoon. A strong storm is possible with threat for small
hail. Mid to late afternoon through early evening will see a line
of thunderstorms develop to our southwest and move through the
area. These storms will be capable of producing damaging winds.
There remains the possibility of a tornado along the line of
storms. The main risk area for severe storms is south of Highway 2
and east of I-29.

Heavy rain threat does exist for all locations, as the storms
will be capable of producing high rates of rainfall in a short
time. This may enhance flash flood risk, especially in urban
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms Sunday afternoon and evening.
Isolated severe storm is possible in southeastern North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later today.

dtr

In the hours before

Special weather statement, Aug 20, 9:47 AM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
947 AM CDT Fri Aug 20 2021

MNZ001-007-008-013>015-NDZ016-027-201515-
East Marshall MN-Red Lake MN-Pennington MN-West Polk MN-
West Marshall MN-East Polk MN-Eastern Walsh County ND-Grand Forks ND-
947 AM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of Marshall, western
Red Lake, northwestern Polk, Pennington, central Grand Forks and
eastern Walsh Counties through 1015 AM CDT...

At 946 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sherack, or 9 miles northeast of Grand Forks, moving north at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Sherack around 950 AM CDT.
  Tabor around 955 AM CDT.
  March, Warren and Alvarado around 1005 AM CDT.

Other locations in the path of this storm include Argyle.

This includes Interstate 29 between mile markers 132 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4767 9625 4786 9748 4854 9773 4854 9640
      4823 9572
TIME...MOT...LOC 1446Z 181DEG 42KT 4798 9688

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJ
Local storm report, Aug 20, 10:49 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1049 AM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     HEAVY RAIN       2 S OBERON              47.89N 99.21W
08/20/2021  M1.40 INCH       BENSON             ND   PUBLIC

            SOCIAL MEDIA REPORT.

&&
Special weather statement, Aug 20, 11:12 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1112 AM CDT Fri Aug 20 2021

MNZ002-003-NDZ039-053-201645-
Clay MN-Norman MN-Richland ND-Cass ND-
1112 AM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of western Clay,
southwestern Norman, Cass and northwestern Richland Counties through
1145 AM CDT...

At 1112 AM CDT, Doppler radar was tracking a strong thunderstorm near
West Fargo, or 8 miles west of Fargo, moving north at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  West Fargo and Mapleton around 1115 AM CDT.
  Reile's Acres and Fargo around 1120 AM CDT.
  Prosper, Harwood and Brooktree Park around 1125 AM CDT.
  Argusville around 1130 AM CDT.

Other locations in the path of this storm include Georgetown.

This includes the following highways...
 Interstate 29 between mile markers 41 and 92.
 Interstate 94 in North Dakota between mile markers 326 and 352.
 Interstate 94 in Minnesota between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4655 9727 4663 9728 4663 9729 4724 9741
      4723 9629 4663 9671 4663 9679 4661 9677
      4660 9677 4659 9675 4659 9676 4658 9675
      4651 9679
TIME...MOT...LOC 1612Z 186DEG 44KT 4684 9699

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CJ
Special weather statement, Aug 20, 12:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1228 PM CDT Fri Aug 20 2021

MNZ001>003-014-015-201800-
Red Lake MN-Clay MN-West Polk MN-Norman MN-East Polk MN-
1228 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southwestern Red
Lake, north central Clay, Norman and central Polk Counties through
100 PM CDT...

At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenview, or 28 miles southeast of Grand Forks, moving north at 40
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Greenview around 1230 PM CDT.
  Harold around 1240 PM CDT.

Other locations in the path of this storm include Crookston and
Euclid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4710 9653 4755 9674 4805 9674 4798 9654
      4769 9619 4735 9606 4728 9607
TIME...MOT...LOC 1728Z 185DEG 35KT 4760 9665

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:47 AM CDTSpecial Weather StatementFGFGrand Forks28 min
Aug 20, 11:04 AM CDTAreal Flood AdvisoryFGFGrand Forks4 hr
Aug 20, 11:12 AM CDTSpecial Weather StatementFGFCass33 min
Aug 20, 2:43 PM CDTTornado WarningFGFBarnes, Cass47 min
Aug 20, 3:24 PM CDTSpecial Weather StatementFGFCass36 min
Aug 20, 3:49 PM CDTSpecial Weather StatementFGFGriggs56 min
Aug 20, 4:00 PM CDTSpecial Weather StatementFGFTraill60 min
Aug 20, 4:11 PM CDTTornado WarningFGFBarnes, Griggs, Steele49 min
Aug 20, 4:13 PM CDTTornado WarningFGFCass, Traill47 min
Aug 20, 4:49 PM CDTSevere Thunderstorm WarningFGFTraill26 min
Aug 20, 4:51 PM CDTSpecial Weather StatementFGFSteele54 min
Aug 20, 5:11 PM CDTSpecial Weather StatementFGFRamsey49 min
Aug 20, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Traill39 min
Aug 20, 6:24 PM CDTSpecial Weather StatementFGFWalsh51 min
Aug 20, 1:02 PM CDTSpecial Weather StatementFGFPennington, Red Lake28 min
Aug 20, 1:09 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake51 min
Aug 20, 1:53 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington67 min
Aug 20, 2:00 PM CDTSpecial Weather StatementFGFRoseau60 min
Aug 20, 2:52 PM CDTSpecial Weather StatementFGFLake of the Woods53 min
Aug 20, 3:31 PM CDTSpecial Weather StatementFGFGrant59 min
Aug 20, 4:12 PM CDTSpecial Weather StatementFGFWadena33 min
Aug 20, 4:19 PM CDTSpecial Weather StatementFGFBeltrami26 min
Aug 20, 4:20 PM CDTSpecial Weather StatementFGFBeltrami25 min
Aug 20, 4:22 PM CDTSpecial Weather StatementFGFClay53 min
Aug 20, 4:43 PM CDTSpecial Weather StatementFGFBeltrami32 min
Aug 20, 5:07 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena38 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.